Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 121, NWS Birmingham, AL

May 12, 2001Coosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 12, 2001, 2:10 PM CDT for Coosa County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 12, 2001, 2:10 PM CDT (19:10 UTC)
Expired
May 12, 2001, 2:45 PM CDT
In force
35 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Coosa County, AL

The radar

The Birmingham radar (KBMX), 55 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 121910
SVRBHM
ALC037-121945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 PM CDT SAT MAY 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COOSA COUNTY IN ALABAMA

* UNTIL 245 PM CDT

* AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTHWEST OF ROCKFORD...MOVING
  SOUTHEAST AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL COOSA
COUNTY.

HAIL TO THE SIZE OF NICKELS CAN BE EXPECTED WITH THIS STORM. IF YOU
ARE IN THE PATH OF THE STORM MOVE TO A STURDY SHELTER.

STRONG DAMAGING WIND IS LIKELY WITH )THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

LAT...LON 3311 8623 3307 8648 3279 8629 3288 8602
          3304 8607

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:29 AM CDT, 10 hours 41 minutes earlier.

Area forecast discussion, May 12, 3:29 AM CDT, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
329 AM CDT SAT MAY 12 2001

CURRENT WX...CLOUD TOPS ASSOCIATED WITH SMALL CONVECTIVE SYSTEM OVER
TN VLY WERE WARMING.  OUTFLOW BOUNDARY HAS HELPED SET OFF NEW
CONVECTION FROM FAYETTE COUNTY TO ST. CLAIR COUNTY.  AIR MASS REMAINS
MOIST AND UNSTABLE OVER FORECAST AREA OUT AHEAD OF APPROACHING COLD
FRONT.

NEXT TWO DAYS...AN UPPER-LEVEL TROF WILL SHARPEN OVER THE EASTERN
U.S...AS SEVERAL SHORT WAVES DIG SOUTHEASTWARD.  MODELS INDICATE
SOME WEAK QUASI-GEOSTROPHIC UPWARD FORCING IN THE MID TROPOSPHERE
OVER NORTH HALF OF FORECAST AREA THIS MORNING...MOVING
SOUTHEASTWARD WITH TIME.  NGM AND AVN MODELS PROJECT STRONGER UPWARD
FORCING AND MAINTAIN IT FARTHER NORTH TODAY THAN DOES THE ETA
MODEL.  SUBSIDENCE TAKES OVER ON SUNDAY  EXPECT BEST INSTABILITY
AND BOUNDARY LAYER MOISTURE CONVERGENCE WILL SHIFT TO CENTRAL AND
SOUTH ALABAMA BY THIS AFTERNOON...ALONG WITH A PREFRONTAL TROF.
GHCC MM5 MODEL DEVELOPS LINE OF CONVECTION AHEAD OF COLD FRONT OVER
NORTH AL EARLY THIS AFTERNOON.  THUNDERSTORMS SHOULD MOVE TO THE
SOUTHEAST 10 TO 20 KTS THIS AFTERNOON.

EXTENDED PERIOD...LATEST MRF INDICATES ANOTHER COLD FRONT...
ASSOCIATED WITH CLOSED UPPER LOW OFF CAPE COD...WILL MOVE SOUTH
ACROSS FORECAST AREA ON WEDNESDAY.  WILL MENTION SHOWERS ON
WEDNESDAY.  (70)

HSV 078/051 076/052 082 4000
BHM 082/054 077/051 083 5100
MGM 085/058 081/052 084 5200

.BHM...NONE.

In the hours before

Special weather statement, May 12, 1:30 PM CDT, 40 minutes before
ALZ001>038-040>050-122200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT SAT MAY 12 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A LINE OF SCATTERED THUNDERSTORMS...DEVELOPING ALONG LINE FROM
TUSCALOOSA...TO CALERA...TO TALLADEGA...WILL MOVE SOUTH THROUGH
CENTRAL ALABAMA THROUGH THIS EVENING...AHEAD OF A COLD FRONT MOVING
THROUGH ALABAMA.  WITH GOOD MOISTURE...AND INSTABILITY IN PLACE|
AHEAD OF THE FRONT...MOST STORMS WILL BE STRONG...WITH ISOLATED
SEVERE HAIL OR WIND GUSTS NEAR 60 MILES AN HOUR POSSIBLE.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 1:49 PM CDTSevere Thunderstorm WarningBMXHale, Tuscaloosa26 min
May 12, 1:57 PM CDTSevere Thunderstorm WarningBMXClay, Tallapoosa33 min
May 12, 2:30 PM CDTSevere Thunderstorm WarningBMXChambers30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.